October  2017, 10(5): 1079-1093. doi: 10.3934/dcdss.2017058

Dynamical behavior of a new oncolytic virotherapy model based on gene variation

School of Mathematics and Information Science, Guangzhou University, Guangzhou 510006, China

* Corresponding author: Zhiming Guo

Received  August 2016 Revised  January 2017 Published  June 2017

Fund Project: The authors are supported by NNSF of China grant 11371107 and Program for Changjiang Scholars and Innovative Research Team in University grant IRT1226

Oncolytic virotherapy is an experimental treatment of cancer patients. This method is based on the administration of replication-competent viruses that selectively destroy tumor cells but remain healthy tissue unaffected. In order to obtain optimal dosage for complete tumor eradication, we derive and analyze a new oncolytic virotherapy model with a fixed time period $τ $ and non-local infection which is caused by the diffusion of the target cells in a continuous bounded domain, where $τ $ is assumed to be the duration that oncolytic viruses spend to destroy the target cells and to release new viruses since they enter into the target cells. This model is a delayed reaction diffusion system with nonlocal reaction term. By analyzing the global stability of tumor cell eradication equilibrium, we give different treatment strategies for cancer therapy according to the different genes mutations (oncogene and antioncogene).

Citation: Zizi Wang, Zhiming Guo, Huaqin Peng. Dynamical behavior of a new oncolytic virotherapy model based on gene variation. Discrete & Continuous Dynamical Systems - S, 2017, 10 (5) : 1079-1093. doi: 10.3934/dcdss.2017058
References:
[1]

Amar, M. Ben, C. Chatelain and P. Ciarletta, Contour instabilities in early tumor growth models, Physical review letters, 106 (2011), 970-978.

[2]

Ž. BajzerT. Carr and K. Josić, Modeling of cancer virotherapy with recombinant measles viruses, Journal of Theoretical Biology, 252 (2008), 109-122. doi: 10.1016/j.jtbi.2008.01.016.

[3]

Becker and M. Wayne, et al, The World of the Cell, Vol. 6. San Francisco: Benjamin Cummings, 2003.

[4]

R. S. Cantrell and C. Cosner, Spatial Ecology via Reaction-Diffusion Equations, John Wiley and Sons, 2003. doi: 10.1002/0470871296.

[5]

D. DingliK. W. Peng and M. E. Harvey, Image-guided radiovirotherapy for multiple myeloma using a recombinant measles virus expressing the thyroidal sodium iodide symporter, Blood, 103 (2004), 1641-1646. doi: 10.1182/blood-2003-07-2233.

[6]

L. C. Evans, Partial Differential Equations, vol. 19 of Graduate Studies in Mathematics, American Mathematical Society, Providence, 1998.

[7]

S. Fedotov and A. Iomin, Migration and proliferation dichotomy in tumor-cell invasion, Physical Review Letters, 98 (2007), 1-5.

[8]

R. A. Gatenby and E. T. Gawlinski, A reaction-diffusion model of cancer invasion, Cancer Research, 56 (1996), 5745-5753.

[9]

N. L. Komarova and D. Wodarz, ODE models for oncolytic virus dynamics, Journal of Theoretical Biology, 263 (2010), 530-543. doi: 10.1016/j.jtbi.2010.01.009.

[10]

Y. LinH. Zhang and J. Liang, Identification and characterization of alphavirus M1 as a selective oncolytic virus targeting ZAP-defective human cancers, Proceedings of the National Academy of Sciences, 111 (2014), 4504-4512. doi: 10.1073/pnas.1408759111.

[11]

R. H. Martin and H. L. Smith, Abstract functional-differential equations and reaction-diffusion systems, Transactions of the American Mathematical Society, 321 (1990), 1-44. doi: 10.2307/2001590.

[12]

R. L. Martuza and A. Malick, Experimental therapy of human glioma by means of a genetically engineered virus mutant, Science, 252 (1991), 854-856. doi: 10.1126/science.1851332.

[13]

S. A. Menchón and C. A. Condat, Cancer growth: Predictions of a realistic model, Physical Review E, Statistical Nonlinear & Soft Matter Physics, (78) (2008), 2pp.

[14]

J. D. Murray, Mathematical Biology Ⅱ Spatial Models and Biomedical Applications, Springer, 2003.

[15]

A. Pazy, Semigroups of Linear Operators and Applications to Partial Differential Equations, Springer-Verlag, New York, 1983. doi: 10.1007/978-1-4612-5561-1.

[16]

H. L. Smith, Monotone Dynamical Systems: An Introduction to the Theory of Competitive and Cooperative Systems, American Mathematical Soc. , Providence, RI, 1995.

[17]

J. W. H. SoJ. Wu and X. Zou, A reaction-diffusion model for a single species with age structure. Ⅰ Travelling wavefronts on unbounded domains, Proceedings of the Royal Society of London A: Mathematical, Physical and Engineering Sciences, 457 (2001), 1841-1853. doi: 10.1098/rspa.2001.0789.

[18]

Y. Tao and Q. Guo, The competitive dynamics between tumor cells, a replication-competent virus and an immune response, Journal of Mathematical Biology, 51 (2005), 37-74. doi: 10.1007/s00285-004-0310-6.

[19]

H. R. Thieme and X. Q. Zhao, A non-local delayed and diffusive predator-prey model, Nonlinear Analysis: Real World Applications, 2 (2001), 145-160. doi: 10.1016/S0362-546X(00)00112-7.

[20]

H. R. Thieme, Convergence results and a Poincareć-Bendixson trichotomy for asymptotically autonomous differential equations, Journal of mathematical biology, 30 (1992), 755-763. doi: 10.1007/BF00173267.

[21]

M. X. WangY. J. Li and P. Y. Lai, Model on cell movement, growth, Differentiation and de-differentiation: Reaction-diffusion equation and wave propagation, European Physical Journal E, 36 (2013), 1-18. doi: 10.1140/epje/i2013-13065-4.

[22]

S. WangS. Wang and X. Song, Hopf bifurcation analysis in a delayed oncolytic virus dynamics with continuous control, Nonlinear Dynamics, 67 (2012), 629-640. doi: 10.1007/s11071-011-0015-5.

[23]

Z. WangZ. Guo and H. Peng, A mathematical model verifying potent oncolytic efficacy of M1 virus, Mathematical Biosciences, 276 (2016), 19-27. doi: 10.1016/j.mbs.2016.03.001.

[24]

D. Wodarz, Gene therapy for killing p53-negative cancer cells: Use of replicating versus nonreplicating agents, Human Gene Therapy, 14 (2003), 153-159. doi: 10.1089/104303403321070847.

[25]

D. Wodarz, Viruses as antitumor weapons defining conditions for tumor remission, Cancer Research, 61 (2001), 3501-3507.

[26]

X. Q. Zhao, Global attractivity in a class of nonmonotone reaction-diffusion equations with timedelay, Canadian Applied Mathematics Quarterly, 17 (2009), 271-281.

show all references

References:
[1]

Amar, M. Ben, C. Chatelain and P. Ciarletta, Contour instabilities in early tumor growth models, Physical review letters, 106 (2011), 970-978.

[2]

Ž. BajzerT. Carr and K. Josić, Modeling of cancer virotherapy with recombinant measles viruses, Journal of Theoretical Biology, 252 (2008), 109-122. doi: 10.1016/j.jtbi.2008.01.016.

[3]

Becker and M. Wayne, et al, The World of the Cell, Vol. 6. San Francisco: Benjamin Cummings, 2003.

[4]

R. S. Cantrell and C. Cosner, Spatial Ecology via Reaction-Diffusion Equations, John Wiley and Sons, 2003. doi: 10.1002/0470871296.

[5]

D. DingliK. W. Peng and M. E. Harvey, Image-guided radiovirotherapy for multiple myeloma using a recombinant measles virus expressing the thyroidal sodium iodide symporter, Blood, 103 (2004), 1641-1646. doi: 10.1182/blood-2003-07-2233.

[6]

L. C. Evans, Partial Differential Equations, vol. 19 of Graduate Studies in Mathematics, American Mathematical Society, Providence, 1998.

[7]

S. Fedotov and A. Iomin, Migration and proliferation dichotomy in tumor-cell invasion, Physical Review Letters, 98 (2007), 1-5.

[8]

R. A. Gatenby and E. T. Gawlinski, A reaction-diffusion model of cancer invasion, Cancer Research, 56 (1996), 5745-5753.

[9]

N. L. Komarova and D. Wodarz, ODE models for oncolytic virus dynamics, Journal of Theoretical Biology, 263 (2010), 530-543. doi: 10.1016/j.jtbi.2010.01.009.

[10]

Y. LinH. Zhang and J. Liang, Identification and characterization of alphavirus M1 as a selective oncolytic virus targeting ZAP-defective human cancers, Proceedings of the National Academy of Sciences, 111 (2014), 4504-4512. doi: 10.1073/pnas.1408759111.

[11]

R. H. Martin and H. L. Smith, Abstract functional-differential equations and reaction-diffusion systems, Transactions of the American Mathematical Society, 321 (1990), 1-44. doi: 10.2307/2001590.

[12]

R. L. Martuza and A. Malick, Experimental therapy of human glioma by means of a genetically engineered virus mutant, Science, 252 (1991), 854-856. doi: 10.1126/science.1851332.

[13]

S. A. Menchón and C. A. Condat, Cancer growth: Predictions of a realistic model, Physical Review E, Statistical Nonlinear & Soft Matter Physics, (78) (2008), 2pp.

[14]

J. D. Murray, Mathematical Biology Ⅱ Spatial Models and Biomedical Applications, Springer, 2003.

[15]

A. Pazy, Semigroups of Linear Operators and Applications to Partial Differential Equations, Springer-Verlag, New York, 1983. doi: 10.1007/978-1-4612-5561-1.

[16]

H. L. Smith, Monotone Dynamical Systems: An Introduction to the Theory of Competitive and Cooperative Systems, American Mathematical Soc. , Providence, RI, 1995.

[17]

J. W. H. SoJ. Wu and X. Zou, A reaction-diffusion model for a single species with age structure. Ⅰ Travelling wavefronts on unbounded domains, Proceedings of the Royal Society of London A: Mathematical, Physical and Engineering Sciences, 457 (2001), 1841-1853. doi: 10.1098/rspa.2001.0789.

[18]

Y. Tao and Q. Guo, The competitive dynamics between tumor cells, a replication-competent virus and an immune response, Journal of Mathematical Biology, 51 (2005), 37-74. doi: 10.1007/s00285-004-0310-6.

[19]

H. R. Thieme and X. Q. Zhao, A non-local delayed and diffusive predator-prey model, Nonlinear Analysis: Real World Applications, 2 (2001), 145-160. doi: 10.1016/S0362-546X(00)00112-7.

[20]

H. R. Thieme, Convergence results and a Poincareć-Bendixson trichotomy for asymptotically autonomous differential equations, Journal of mathematical biology, 30 (1992), 755-763. doi: 10.1007/BF00173267.

[21]

M. X. WangY. J. Li and P. Y. Lai, Model on cell movement, growth, Differentiation and de-differentiation: Reaction-diffusion equation and wave propagation, European Physical Journal E, 36 (2013), 1-18. doi: 10.1140/epje/i2013-13065-4.

[22]

S. WangS. Wang and X. Song, Hopf bifurcation analysis in a delayed oncolytic virus dynamics with continuous control, Nonlinear Dynamics, 67 (2012), 629-640. doi: 10.1007/s11071-011-0015-5.

[23]

Z. WangZ. Guo and H. Peng, A mathematical model verifying potent oncolytic efficacy of M1 virus, Mathematical Biosciences, 276 (2016), 19-27. doi: 10.1016/j.mbs.2016.03.001.

[24]

D. Wodarz, Gene therapy for killing p53-negative cancer cells: Use of replicating versus nonreplicating agents, Human Gene Therapy, 14 (2003), 153-159. doi: 10.1089/104303403321070847.

[25]

D. Wodarz, Viruses as antitumor weapons defining conditions for tumor remission, Cancer Research, 61 (2001), 3501-3507.

[26]

X. Q. Zhao, Global attractivity in a class of nonmonotone reaction-diffusion equations with timedelay, Canadian Applied Mathematics Quarterly, 17 (2009), 271-281.

Figure 1.  By Theorem 3.1, it is easy to see that the stability of tumor eradication equilibrium $E$ is independent of diffusion coefficients $d_i, (i=1, 2, 3)$ and $\tau$. Here, we set $d_1=1, d_2=1, d_3=1, \tau=0$, $d=1, \mu=1, a_1=1, b_1=1, c_1=2$, $a_2=1, b_2=1, c_2=1, B=0.2$, $\Gamma(x,y,\tau)=1$, as $x= y$, and $\Gamma(x,y,\tau)=0$, as $x\neq y$. Thus, by direct calculations, we get $\frac{d}{\mu}(a_2-\frac{a_1b_2}{b_1})=0$, $\frac{d}{\mu}(a_2-\frac{a_1c_2}{c_1})=0.5$. Then $B>\frac{d}{\mu}(a_2-\frac{a_1b_2}{b_1})$ in Theorem 3.1 holds. But the component tumor cells $u_2$ doesn't tend to 0 as $t\rightarrow\infty$
[1]

Jianjun Paul Tian. The replicability of oncolytic virus: Defining conditions in tumor virotherapy. Mathematical Biosciences & Engineering, 2011, 8 (3) : 841-860. doi: 10.3934/mbe.2011.8.841

[2]

Zhao-Xing Yang, Guo-Bao Zhang, Ge Tian, Zhaosheng Feng. Stability of non-monotone non-critical traveling waves in discrete reaction-diffusion equations with time delay. Discrete & Continuous Dynamical Systems - S, 2017, 10 (3) : 581-603. doi: 10.3934/dcdss.2017029

[3]

Angelo Favini, Atsushi Yagi. Global existence for Laplace reaction-diffusion equations. Discrete & Continuous Dynamical Systems - S, 2018, 0 (0) : 1-21. doi: 10.3934/dcdss.2020083

[4]

Georg Hetzer. Global existence for a functional reaction-diffusion problem from climate modeling. Conference Publications, 2011, 2011 (Special) : 660-671. doi: 10.3934/proc.2011.2011.660

[5]

Shi-Liang Wu, Tong-Chang Niu, Cheng-Hsiung Hsu. Global asymptotic stability of pushed traveling fronts for monostable delayed reaction-diffusion equations. Discrete & Continuous Dynamical Systems - A, 2017, 37 (6) : 3467-3486. doi: 10.3934/dcds.2017147

[6]

Ming Mei. Stability of traveling wavefronts for time-delayed reaction-diffusion equations. Conference Publications, 2009, 2009 (Special) : 526-535. doi: 10.3934/proc.2009.2009.526

[7]

Nick Bessonov, Gennady Bocharov, Tarik Mohammed Touaoula, Sergei Trofimchuk, Vitaly Volpert. Delay reaction-diffusion equation for infection dynamics. Discrete & Continuous Dynamical Systems - B, 2019, 24 (5) : 2073-2091. doi: 10.3934/dcdsb.2019085

[8]

Junping Shi, Jimin Zhang, Xiaoyan Zhang. Stability and asymptotic profile of steady state solutions to a reaction-diffusion pelagic-benthic algae growth model. Communications on Pure & Applied Analysis, 2019, 18 (5) : 2325-2347. doi: 10.3934/cpaa.2019105

[9]

Wei Feng, C. V. Pao, Xin Lu. Global attractors of reaction-diffusion systems modeling food chain populations with delays. Communications on Pure & Applied Analysis, 2011, 10 (5) : 1463-1478. doi: 10.3934/cpaa.2011.10.1463

[10]

Oleksiy V. Kapustyan, Pavlo O. Kasyanov, José Valero. Regularity of global attractors for reaction-diffusion systems with no more than quadratic growth. Discrete & Continuous Dynamical Systems - B, 2017, 22 (5) : 1899-1908. doi: 10.3934/dcdsb.2017113

[11]

Yejuan Wang, Peter E. Kloeden. The uniform attractor of a multi-valued process generated by reaction-diffusion delay equations on an unbounded domain. Discrete & Continuous Dynamical Systems - A, 2014, 34 (10) : 4343-4370. doi: 10.3934/dcds.2014.34.4343

[12]

Wei Feng, Xin Lu. Global stability in a class of reaction-diffusion systems with time-varying delays. Conference Publications, 1998, 1998 (Special) : 253-261. doi: 10.3934/proc.1998.1998.253

[13]

Kentarou Fujie. Global asymptotic stability in a chemotaxis-growth model for tumor invasion. Discrete & Continuous Dynamical Systems - S, 2018, 0 (0) : 203-209. doi: 10.3934/dcdss.2020011

[14]

Yicheng Jiang, Kaijun Zhang. Stability of traveling waves for nonlocal time-delayed reaction-diffusion equations. Kinetic & Related Models, 2018, 11 (5) : 1235-1253. doi: 10.3934/krm.2018048

[15]

Wei-Jie Sheng, Wan-Tong Li. Multidimensional stability of time-periodic planar traveling fronts in bistable reaction-diffusion equations. Discrete & Continuous Dynamical Systems - A, 2017, 37 (5) : 2681-2704. doi: 10.3934/dcds.2017115

[16]

Yuriy Golovaty, Anna Marciniak-Czochra, Mariya Ptashnyk. Stability of nonconstant stationary solutions in a reaction-diffusion equation coupled to the system of ordinary differential equations. Communications on Pure & Applied Analysis, 2012, 11 (1) : 229-241. doi: 10.3934/cpaa.2012.11.229

[17]

Xiaojie Hou, Yi Li. Local stability of traveling-wave solutions of nonlinear reaction-diffusion equations. Discrete & Continuous Dynamical Systems - A, 2006, 15 (2) : 681-701. doi: 10.3934/dcds.2006.15.681

[18]

Nicolas Bacaër, Cheikh Sokhna. A reaction-diffusion system modeling the spread of resistance to an antimalarial drug. Mathematical Biosciences & Engineering, 2005, 2 (2) : 227-238. doi: 10.3934/mbe.2005.2.227

[19]

W. E. Fitzgibbon, M. Langlais, J.J. Morgan. A reaction-diffusion system modeling direct and indirect transmission of diseases. Discrete & Continuous Dynamical Systems - B, 2004, 4 (4) : 893-910. doi: 10.3934/dcdsb.2004.4.893

[20]

Aníbal Rodríguez-Bernal, Alejandro Vidal-López. A note on the existence of global solutions for reaction-diffusion equations with almost-monotonic nonlinearities. Communications on Pure & Applied Analysis, 2014, 13 (2) : 635-644. doi: 10.3934/cpaa.2014.13.635

2018 Impact Factor: 0.545

Metrics

  • PDF downloads (15)
  • HTML views (25)
  • Cited by (0)

Other articles
by authors

[Back to Top]